LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 2 | Page : 388--389
Improvements in non-motor and motor fluctuations in parkinson's disease after intermittent apomorphine treatment
Sevda Erer, Mehmet Zarifoglu
Department of Neurology, Parkinson's Disease and Movement Disorders Division, Medical School, Uludag University, Bursa, Turkey
Dr. Sevda Erer
Department of Neurology, School of Medicine, Uludag University, Gorukle 16059, Bursa
|How to cite this article:|
Erer S, Zarifoglu M. Improvements in non-motor and motor fluctuations in parkinson's disease after intermittent apomorphine treatment.Neurol India 2017;65:388-389
|How to cite this URL:|
Erer S, Zarifoglu M. Improvements in non-motor and motor fluctuations in parkinson's disease after intermittent apomorphine treatment. Neurol India [serial online] 2017 [cited 2023 Mar 30 ];65:388-389
Available from: https://www.neurologyindia.com/text.asp?2017/65/2/388/201857
Motor and non-motor signs encountered after the intial period of response, which is the first 5 years after the disease onset, in patients with Parkinson's disease is difficult for the patient as well as the treating physician. An increase in the loss of dopaminergic cells, which leads to decreased presynaptic dopamine storage ability; and, the development of intermittent dopaminergic stimulation, which originally is continuous, due to the pharmacokinetic characteristics of treatment drugs, are being implicated in the etiology of late-phase complications such as dyskinesia and motor and non-motor fluctuations (NMFs).
A 68-years-old male patient presented with complaints of tremors in his left hand that had started 11 years ago. The patient was followed up for the past 10 years with the diagnosis of Parkinson's disease (PD) at our outpatient clinic, and developed bilateral neurological signs over the past 5 years. The patient described difficulty in standing up, drop attacks, and freezing of movements, especially of the presence of morning akinesia, in the past 6 months. On neurological examination, hypomimia, resting and postural tremor (more marked on the left side), bilateral rigidity (more marked on the left side), and postural instability were detected. The patient had a Unified Parkinson's Disease Rating Scale (UPDRS) score of 49. He was receiving carbidopa/levodopa/entacapone, 100/25/200 mg (5 × 1); ropinirole, 4 mg (1 × 1); and rasagiline (monoamine oxidase B inhibitors) (1 × 1) as medical treatment. He had received no concomitant drugs for other systemic diseases, which might have caused orthostatic hypotension (OH). As his clinical condition was unstable, he was hospitalized, and non-motor signs in the form of OH (blood pressure (BP) in supine position was 130/80 mmHg, whereas BP while standing up was 70/40 mmHg) and syncopal attacks were observed (video 1). Additionally, there were accompanying motor fluctuations such as morning akinesia and freezing. Fluid replacement therapy and variceal socks were provided and domperidone was added to the treatment. Dietary salt intake was increased, and ropinirole was stopped.
Carbidopa/levodopa/entacapone doses were decreased to 5× ½ to treat morning akinesia and freezing, and apomorphine was started intermittently and subcutaneously at 3 mg. A 60% decrease in the UPDRS score was detected. Levodopa/benserazide hydrodynamically balanced system ( HBS), 250 mg, was added to night medications, especially for morning akinesia. Rasagiline, 1 mg per day, was continued. Maximum requirement of intermittent apomorphine was determined as being two or three times a day. After application of the treatment plan, significant improvement in the neurological signs, freezing, and akinesia were observed along with complete remissions of syncope and OH attacks. In his outpatient clinic visit after 1 month, his well-being was sustained (video 2). The patient has been followed up with subcutaneous apomorphine, 3 mg (3 × 1); carbidopa/levodopa/entacapone, 50/12.5/100 mg (4 × 1); rasagiline (1 × 1); domperidone (3 × 2); and levodopa/benserazide HBS, 250 mg (1 × 1) daily.
NMFs predominantly present as cognitive–behavioral, dysautonomic, or sensorial symptoms, and they frequently accompany motor fluctuations or appear independently. Majority of them behave as end-of-dose wearing off phenomenon, while some of them occur during the on-period., As they may negatively affect activities of daily living, it is important to determine the phase in which they appear and to plan the treatment in the early phase.
Majority of drugs used in PD treatment can cause OH. Therefore, dose adjustment or discontinuation of such drugs may be required to treat OH.
According to the results of reviews performed on dopaminergic treatments, hypotension was the most common side effect encountered in the treatment with monoamine oxidase inhibitors (selegiline), followed by treatment with oral dopamine antagonists, among oral therapies; it was commonly encountered secondary to continuous dopamine infusion (CDI), deep brain stimulation (DBS), and apomorphine infusion in the decreasing order. As there is no head-to-head comparison study among dopamine antagonists, and definitive conclusions cannot be drawn, according to the review results, hypotension as a side effect is more commonly observed in oral dopamine agonists than with apomorphine infusion.
In the context of this information, “orthostatic hypotension” and “syncopal attacks” were the main signs in the off-periods, which primarily defined the disability of our patient. We believe that motor fluctuations were controlled by intermittent apomorphine administrations. The dramatic recovery observed after readjustment of the medical treatment was due to apomorphine being effective on NMFs indirectly. However, the fact that discontinuation of oral dopamine agonist (ropinirole) may have been responsible for this recovery cannot be ruled out. Administration of domperidone helps in controlling emesis induced by apomorphine; the antidopaminergic action of domperidone may, however, further aggravate Parkinsonism.
The nonmotor and motor complications of Parkinsonism may occur together. Fluctuations in both of them may be controlled using different treatment strategies.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Ribarič S. The pharmacological properties and the therapeutic use of apomorphine. Molecules 2012;17:5289-309.|
|2||Witjas T, Kaphan E, Azulay JP, Blin O, Ceccaldi M, Pouget J, et al. Nonmotor fluctuations in Parkinson's disease: Frequent and disabling. Neurology 2002;59:408-13.|
|3||Lefaucheur R, Berthelot L, Sénant J, Borden A, Maltête D. Acute genital pain during non-motor fluctuations improved by apomorphine. Mov Disord 2013;28:687-8.|
|4||Sánchez-Ferro A, Benito-León J, Gómez-Esteban JC. The management of orthostatic hypotension in Parkinson's disease. Front Neurol 2013;4:64.|
|5||Ravan A, Ahmad FM, Chabria S, Gadhari M, Sankhla CS. Non-motor symptoms in an Indian cohort of Parkinson's disease patients and correlation of progression of non-motor symptoms with motor worsening. Neurol India 2015;63:166-74.|